Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 200, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2004, 8:58 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2004, 8:58 PM CDT (01:58 UTC)
- Expired
- Aug 18, 2004, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:04 PM CDT | TSTM WND GST 60 | 1 E Trivoli, IL | |
| Aug 18, 9:04 PM CDT | TSTM WND GST 60 | 1 E Trivoli, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 190158 CCA
SVRILX
ILC143-179-190300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED LOCATIONS
NATIONAL WEATHER SERVICE LINCOLN IL
854 PM CDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PEORIA COUNTY IN CENTRAL ILLINOIS
TAZEWELL COUNTY IN CENTRAL ILLINOIS
* UNTIL 1000 PM CDT
* AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF TRIVOLI...OR ABOUT 6 MILES
NORTH OF CANTON...MOVING EAST AT 50 MPH. AT 851 PM...60 MPH
WINDS WERE REPORTED WITH THIS STORM AT FARMINGTON BY ESDA.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRIVOLI
GLASFORD
HANNA CITY
BARTONVILLE
BELLEVUE
WEST PEORIA
PEORIA
MARQUETTE HEIGHTS
PEKIN
DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4074 8940 4069 8941 4063 8941 4051 8943
4056 8987 4061 8989 4064 8987 4065 8989
4065 8999 4075 8999
$$
BAK
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:55 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 18, 8:55 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 855 PM CDT WED AUG 18 2004 .DISCUSSION... LATEST SURFACE ANALYSIS PLACES SFC TROF ACROSS ILLINOIS WITH COLD FRONT ACROSS UPPER MIDWEST SOUTHWEST INTO EASTERN IOWA AND INTO CENTRAL PLAINS STATES. LATEST 0115Z IR SATELLITE PLACES PLENTY OF CLOUDS WITH CONVECTION ACROSS NORTHERN AND CENTRAL ILLINOIS. LATEST 0146Z RADAR PLACES PLENTY OF STORMS NORTH OF A CUBA NORTHEAST TO PONTIAC. WILL UPDATE ZONES SHORTLY FOR EVENING WORDING AND PRECIPITATION. && .PREV DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK INTO CENTRAL ILLINOIS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS... THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A BLEND ON TEMPERATURES. SHORT TERM...TONIGHT THROUGH SATURDAY... TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN THEY WERE YESTERDAY. THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA) WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING UPPER LOW OVER THE ROCKY MOUNTAINS. THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY SEEMS PRUDENT. SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION. LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER... CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE (EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 13/BAK
Hazardous weather outlook, Aug 18, 11:07 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1107 AM CDT WED AUG 18 2004 ILZ027>031-036>038-040>057-061-191100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS WILL DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. ILZ062-063-066>068-071>073-191100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. MILLER
In the hours before
Local storm report, Aug 18, 8:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 SW FARMINGTON 40.68N 90.03W
08/18/2004 0.88 INCH FULTON IL EMERGENCY MNGR
&&
KELLYLocal storm report, Aug 18, 8:09 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 4 SW TRIVOLI 40.65N 89.94W
08/18/2004 70 MPH PEORIA IL EMERGENCY MNGR
0807 PM HAIL 4 SW TRIVOLI 40.65N 89.94W
08/18/2004 1.50 INCH PEORIA IL EMERGENCY MNGR
&&
KELLYLocal storm report, Aug 18, 8:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST LONDON MILLS 40.71N 90.27W
08/18/2004 60 MPH FULTON IL EMERGENCY MNGR
WIND ESTIMATED AT 50 TO 60 MPH.
&&
KELLYLocal storm report, Aug 18, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
850 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 3 W MIDDLE GROVE 40.72N 90.16W
08/18/2004 60 MPH KNOX IL EMERGENCY MNGR
ESTIMATED WINDS.
&&
KELLYLocal storm report, Aug 18, 8:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
852 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST 4 N FAIRVIEW 40.71N 90.19W
08/18/2004 60 MPH FULTON IL EMERGENCY MNGR
ESTIMATED WINDS.
&&
...CORRECTED...REPORT IS IN FULTON COUNTY...NOT KNOX COUNTY...
KELLYLocal storm report, Aug 18, 8:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST FARMINGTON 40.70N 90.01W
08/18/2004 60 MPH FULTON IL EMERGENCY MNGR
MEASURED WIND GUST.
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:12 PM CDT | Tornado Warning | ILX | Fulton | 63 min |
| Aug 18, 7:28 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 62 min |
| Aug 18, 8:03 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 57 min |
| Aug 18, 8:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 59 min |
| Aug 18, 8:55 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.